Show Summary Details
Page of

Disorders of potassium homeostasis 

Disorders of potassium homeostasis
Chapter:
Disorders of potassium homeostasis
Author(s):

John D. Firth

DOI:
10.1093/med/9780198746690.003.0474
Page of

PRINTED FROM OXFORD MEDICINE ONLINE (www.oxfordmedicine.com). © Oxford University Press, 2021. All Rights Reserved. Under the terms of the licence agreement, an individual user may print out a PDF of a single chapter of a title in Oxford Medicine Online for personal use (for details see Privacy Policy and Legal Notice).

date: 25 February 2021

Hypokalaemia is defined as a serum potassium concentration lower than 3.5 mmol/litre and is the most common electrolyte abnormality seen in clinical practice, found in about 20% of hospital inpatients. Clinical features and investigation—mild hypokalaemia is asymptomatic, but nonspecific symptoms develop with more severe disturbance, and serious neuromuscular problems sometimes arise at serum potassium concentrations lower than 2.5 mmol/litre. Emergency management is rarely required, but intravenous infusion of potassium should be given in the rare circumstances of life-threatening cardiac arrhythmia or muscular paralysis. There are a very large number of possible causes of hypokalaemia, the most common causes being diuretics (particularly thiazides), vomiting, and diarrhoea. The most common genetic cause is Gitelman’s syndrome. Management is with potassium and magnesium supplements. Other causes of tubular wasting of potassium include Bartter’s syndrome and mineralocorticoid excess. There are several rare conditions in which hypokalaemia is associated with episodes of extreme weakness/paralysis, including thyrotoxic periodic paralysis and familial hypokalaemic periodic paralysis. Hyperkalaemia, defined as a serum potassium concentration of greater than 5.0 mmol/litre, is asymptomatic, and severe hyperkalaemia (>7 mmol/litre) is the most serious of all electrolyte disorders because it can cause cardiac arrest. The electrocardiogram (ECG) is the best guide to the significance of hyperkalaemia in any particular individual. Patients with ECG manifestations more severe than tenting of the T waves should be given intravenous calcium gluconate (10 ml of 10%) followed by intravenous insulin and glucose, or nebulized salbutamol. There are many causes of hyperkalaemia, but by far the most common are renal failure and/or drugs. Other causes include exhaustive exercise, acidosis, drugs, and hyperkalaemic periodic paralysis (very rare).

Access to the complete content on Oxford Medicine Online requires a subscription or purchase. Public users are able to search the site and view the abstracts for each book and chapter without a subscription.

Please subscribe or login to access full text content.

If you have purchased a print title that contains an access token, please see the token for information about how to register your code.

For questions on access or troubleshooting, please check our FAQs, and if you can't find the answer there, please contact us.